Hail, Knox
- When
- July 23, 4:20 PM EST
- Where
- Knox County, Moore Hill
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 36.933, -84.083
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 3:25 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT WED JUL 23 2003 CONVECTION BEGAN THIS MORNING WITH A COUPLE OF TROUGH AXES LEFT TO PASS THROUGH THE AREA ALONG WITH THE APPROACH OF ONE OF THE LAST PIECES OF VORT ENERGY TO AFFECT OUR NEAR TERM WEATHER. TEMPERATURES THIS AFTERNOON BARELY REACHED THE 70 DEGREE MARK. H5 TROUGH AXIS TO PASS TO OUR EAST AND LIFT NORTHEAST AS LAST BIT OF ENERGY ROUNDS THE BASE OF THE TROUGH. EXPECT THE TSRA ACTIVITY TO DIMINISH WITH BOTH THE LOSS OF DAYTIME HEATING AND THE PASSAGE OF THE MAIN H5 TROUGH AXIS. TEMPERATURES TONIGHT WILL BE NEAR RECORD LOWS AS JKL RECORD IS 60 AND LOZ 57. WILL WORD THE ZONES IN THOSE AREAS AS SUCH. WITH LOW LEVEL MOISTURE AND LIGHT WINDS TONIGHT, KEPT PATCHY FOG IN FORECAST. KEPT SLIGHT CHANCE POPS IN FOR EASTERN COUNTIES...LOOKS LIKE IT WILL BE PRIMARILY A CHANCE FOR SHOWERS WITH A THUNDERSTORM OR TWO IN THE AFTERNOON. KEPT THE AREAS OF FOG IN FOR THU NIGHT AS SKIES WILL CLEAR MORE AND HIGH PRESSURE COMPLETELY SLIDES OVER THE AREA. FOR THE UPCOMING COUPLE OF DAYS, DRIER AIR AND HIGH PRESSURE WILL DOMINATE KEEPING THE FORECAST DRY. THERE ARE SOME INDICATIONS OF A RIDGE VALLEY SPLIT FOR FRI MORNING...WILL WORD THE ZONES THAT WAY WITH A RELATIVELY SMALL SPLIT. OVERALL, TEMPERATURES WILL BE ON THE INCREASE AS HIGH PRESSES EAST AND RETURN FLOW BEGINS. EXTENDED: TROUGH OVER THE EASTERN US IS EXPECTED TO REESTABLISH ITSELF OVER THE NORTHEAST US. A SFC COLD FRONT IS EXPECTED TO PUSH SOUTH INTO THE OH VALLEY ON SUN AS THIS TROUGH DEEPENS. WENT WITH CHANCE POPS ON SUN AS THE FRONT SHOULD PUSH TO OR JUST S OF TH OH RIVER BY MON NIGHT. THIS FRONT SHOULD STALL OUT IN THE VICINITY AND WITH DAYTIME HEATING AND DISTURBANCES MOVING INTO THE TROUGH EXPECT A MAINLY DIURNAL CHANCE OF SHOWERS AND THUNDERSTORMS ON MON AND TUE. A STRONGER DISTURBANCE IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES ON TUE INTO WED. THIS WILL PROBABLY LEAD TO SFC LOW DEVELOPMENT ALONG THE OLD BOUNDARY WITH A COLD FRONT CROSSING THE REGION LATE IN THE PERIOD. TEMPS SHOULD REMAIN NEAR SEASONAL AVERAGES. .JKL...NONE. OUDEMAN/PELTON -------------------------------------------------- PREVIOUS DISCUSSION FOLLOWS -------------------------------------------------- 408 AM EDT WED JUL 23 2003 UNUSUAL UPPER TROUGH OVER THE EASTERN U.S. CONTINUES TO BE OUR DOMINANT WEATHER FEATURE. THE ORIGINAL SURFACE BOUNDARY TO OUR NORTHWEST IS FADING OUT AS THE FRONT MAKES A TRANSITION EAST OF THE MOUNTAINS. ALTHOUGH OUR DEWPOINTS HAVE DROPPED OFF SEVERAL DEGREES...INSTABILITY PERSISTS DUE TO COLD AIR ALOFT. THERE ARE STILL SHOWERS AND STORMS..ESPECIALLY JUST TO OUR NORTH. AS HEATING KICKS IN TODAY...WE WILL ONLY DESTABILIZE FURTHER. IN ADDITION...A SHORTWAVE CURRENTLY OVER THE MID MISSISSIPPI VALLEY WILL ROUND THE BASE OF THE TROUGH. THE END RESULT SHOULD BE NUMEROUS SHOWERS AND THUNDERSTORMS. WIND FIELDS ALOFT WILL BE RATHER WEAK UNTIL YOU GET ABOVE 500 MB...SO THE THREAT OF SEVERE WEATHER IS MINIMAL. CAN NOT RULE OUT MARGINAL SEVERE HAIL DUE TO COLD AIR ALOFT...BUT SUB SEVERE HAIL IN THE STRONGER STORMS IS MORE LIKELY. WITH LOSS OF HEATING...WILL EXPECT CONVECTION TO DIMINISH THIS EVENING...AND WILL ONLY CARRY OVER A SMALL CHANCE INTO TONIGHT...FOLLOWED BY PARTIAL CLEARING. BY THURSDAY THE ATMOSPHERE SHOULD DRY OUT A LITTLE BIT MORE AND THE CHANCE OF CONVECTION WILL DECREASE. ALSO...THERE IS NOT AGREEMENT ON A BOOSTER SUCH AS THE SHORTWAVE ON WEDNESDAY. HOWEVER...WITH THE TROUGH AXIS PASSING OVERHEAD...INSTABILITY WILL PERSIST AND CAN NOT RULE OUT A THUNDERSTORM...ESPECIALLY NORTHEAST. WILL USE A 20 PERCENT POP FOR ALL BUT OUR SOUTHWEST COUNTIES ON THURSDAY. THERE IS SOME DISCREPANCY AMONG THE ETA AND GFS CONCERNING HOW FAST THE UPPER TROUGH LIFTS OUT AT THE END OF THE WEEK. THE AVN IS THE MOST CONSISTENT MODEL AND LIFTS THE TROUGH OUT FASTER...AND WILL LEAN THAT DIRECTION WITH THE FORECAST. FOR TEMPS...WILL USE A GUIDANCE COMPROMISE FOR HIGHS. FOR LOWS...PREFER TO GO A COUPLE DEGREES ABOVE GUIDANCE TONIGHT...THINKING THAT LINGERING MOISTURE WILL KEEP US FROM GETTING QUITE AS COLD AS GUIDANCE. COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT...ESPECIALLY IN VALLEYS...AS SURFACE HIGH DRIFTS OVER AND DRIER AIR IS IN PLACE. .JKL...NONE. HAL --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------------- 1015 PM EDT TUE JUL 22 2003 WIDESPREAD PRECIP CONTINUES AHEAD OF SFC COLD FRONT IN SOUTHEAST KY...AND IN AREA OF UPPER DIVERGENCE ASSOCIATED WITH LEFT FRONT QUAD OF UPPER JET NOSING INTO EASTERN KY. ONLY CHANGES TO THE FORECAST WILL BE TO INCREASE POPS EARLY IN THE OVERNIGHT PERIOD FOR THE SOUTHEAST PORTION OF THE AREA...THEN TAPER OFF TO CHANCE POPS. RELUCTANT TO REMOVE ALL POPS AFTER FRONT PASSES...AS 18Z MESOETA KEEPS LI/S BELOW ZERO AND UPPER DIVERGENCE OVER THE SOUTHEAST PORTION OF OUR FORECAST AREA THROUGH THE OVERNIGHT HOURS. HYSELL
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 545 AM EDT WED JUL 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. SOME OF THE STORMS MAY PRODUCE HAIL...BUT IT IS LIKELY TO REMAIN SMALL IN SIZE. LOCALLY HEAVY RAINFALL IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY OVER PORTIONS OF EASTERN KENTUCKY. THUNDERSTORMS WILL ALSO BE POSSIBLE ON SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HAL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
327 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM MEANS KY FLASH FLOODS
07/23/03 MENIFEE ROADS COVERED IN WATER AND
WATER SURROUNDING A
HOUSE.REPORTED BY SPOTTERS.
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
330 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM MEANS KY FLASH FLOODS
07/23/03 MENIFEE ROADS COVERED IN WATER AND
WATER SURROUNDING A
HOUSE.REPORTED BY SPOTTERS.
1120 AM FRENCHBURG KY FLOOD
07/23/03 MENIFEE 18 INCHES OF WATER OVER
BRIDGE. REPORTED BY CO-OP
OBSERVERS
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
334 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM MEANS KY FLASH FLOODS
07/23/03 MENIFEE ROADS COVERED IN WATER AND
WATER SURROUNDING A
HOUSE.REPORTED BY SPOTTERS.
1120 AM FRENCHBURG KY FLOOD
07/23/03 MENIFEE 18 INCHES OF WATER OVER
BRIDGE. REPORTED BY CO-OP
OBSERVERS
1120 AM FRENCHBURG KY FLOOD
07/23/03 MENIFEE ROUTE 460 CLOSED FROM
FRENCHBURG TO MONTGOMERY
COUNTY LINE. WATER COVERED
ROAD IN MANY
LOCATIONS.REPORTED BY LAW
ENFORCEMENT
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
336 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM MEANS KY FLASH FLOODS
07/23/03 MENIFEE ROADS COVERED IN WATER AND
WATER SURROUNDING A
HOUSE.REPORTED BY SPOTTERS.
1120 AM FRENCHBURG KY FLOOD
07/23/03 MENIFEE 18 INCHES OF WATER OVER
BRIDGE. REPORTED BY CO-OP
OBSERVERS
1120 AM FRENCHBURG KY FLOOD
07/23/03 MENIFEE ROUTE 460 CLOSED FROM
FRENCHBURG TO MONTGOMERY
COUNTY LINE. WATER COVERED
ROAD IN MANY
LOCATIONS.REPORTED BY LAW
ENFORCEMENT
1120 AM SUDITH KY FLOOD
07/23/03 MENIFEE EVERSAW ROAD CLOSED DUE TO
HIGH WATER.REPORTED BY
SPOTTERS
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
418 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 PM MARROWBONE KY .75 INCH HAIL
07/23/03 PIKE REPORTED BY
24 HOUR POINT
CMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
422 PM EDT WED JUL 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 PM MARROWBONE KY .75 INCH HAIL
07/23/03 PIKE REPORTED BY 24 HOUR
SPOTTER
CMThe Jackson,KY radar (KJKL), 100 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376626.